Three weeks ago I stopped. In preparation of tough times ahead I also cut out alcohol and caffeine and prepared myself for the storm. A storm, I hasten to add, which none of the medical professionals who have crossed my path over the last year and a half had thought worthy of warning me of.
It started last week end. The heavy head accompanied by apathy. There was a familiarity about the sense of drug fuelled sedation that washed my head. I knew what it was, it had begun. I had a list as long as my arm of things to be done last Saturday. I couldn’t get out of the house. I sat on my sofa and stared at the wall, for hours. The weight in my head held me down and locked me to the spot.
On Monday it began to get worse. I had a solid day of meetings (at the Royal Opera House no less) and sat in the same room all day. It was cold, although no-one else seemed to notice, and I shivered my way through the day. It reached my bones and my fingers went white (I have bad circulation at the best of times). Others shed layers as I wished for more, I had forgotten the feeling of warmth.
On Wednesday night it reached its peak (well so far at least, there could be worse to come). I woke up at 2 feeling cold again. As I slowly gained consciousness the shaking began, violent and uncontrollable. I shivered and quivered and forced myself out of bed. I threw on a jumper and socks and a hat; turned the heating up high and flung a blanket over my bed. I crawled back in and shuddered for another two hours, I felt like a heroin addict who hadn’t even had the highs. At 4am the nausea kicked in, I had been feeling queasy all day so hadn’t eaten much, the toilet beckoned and I stumbled in. Still shivering like a trooper I was as sick as a dog, where it all came from I cannot imagine.
Exhausted and drained I crawled back to bed. The cold slowly faded and sleep took its place.
I haven’t been able to eat much since. The nausea is constant and the headache keeps throbbing. I feel slightly distant, there’s a delay in my head, When I move it my brain takes a moment to catch up. It has been a struggle all week to keep my eyes open at work, I am continually on the edge of sleep. I had a full agenda of friends to be seen, the beginning of goodbyes before I head off on my trip. Cancelled one by one, I feel guilty and sad, this is not what I had planned for my last month of work.
Yesterday (about 18 months too late) I Googled the words ‘Citalopram withdrawl’. Oh if only I had done that before I agreed to start poisoning my body with those evil, potent little pills. The stories were countless, and comfortingly the same. I was not alone, this happened all the time. Some people go through worse; flashes and electric shock-like sensations are common, I should be grateful for my nausea and headache.
1 in 1000 people will suffer withdrawal, say the pharmaceutical companies, others disagree and say it is more. Maybe I am special, perhaps I am one of the chosen few, but I find it hard to believe that the percentage is so low. One support site prompted 260 responses when the topic of electric shock sensations was raised. I read about one poor lady, a single mother of three, who had been on Citalopram for 8 long years. She didn’t have time in her life to take a month out, she was needed, she was busy. She knew if she stopped she would be incapacitated for weeks, she didn’t have that luxury so on them she stayed.
The drug companies say they are not addictive. Well, not addictive per se. You do not crave them when you stop, that much is true. But when told that on resuming the symptoms will fade fast, it is no wonder that so many cave in. Just one pill and all this will stop, I don’t intend to do it but the temptation is there.
A clinical psychiatrist and countless GP’s have written that prescription out for me. And never, not once, has anyone taken the time to say ‘think long and hard, it could be hell when you stop’. Thank god for the internet, thank god for my friends, at least I now know what is happening to me and why. It is frightening, exhausting and depressing as hell.
Would I have taken them if I’d known? I don’t suppose I can say. I would like to think not, but I just don’t know. The PTSD had taken my life as it was, I couldn’t sleep, eat or work. My bosses were pressurising me to get back to work. I wanted to go part time but they said 'No. We only want you back when you’re 100%’. When anti-depressants were dangled I just thought ‘why not?’ ‘Your brain will sort itself out in the back ground and the pills will stop the pain’ said my shrink. Well he was the expert, a specialist in the treatment of trauma, I naively presumed that he would know best. Maybe he did, perhaps he was right, but I would have like to have had all the facts in front of me before I made such a decision.
I cannot change the past, what’s done is done, I just have to get through this and free my body from its addiction. I’m annoyed and angry, but mostly with myself. The facts were there to be found if only I’d taken the time to look. Someone should have told me, of course, but I could also have taken more responsibility myself.
It’s too late for me, but not for others I hope. Perhaps by writing this I might help someone else to make their decision and for them it will, at least, be informed.
Following are just a few of the articles I found on my trawl through the world wide web yesterday. They make terrifying reading.
Withdrawal of the truth
Hard habit to break
Coming off anti depressants
Are anit depressants addictive?
Drug firm issues addiction warning
SSRI Discontinuation Syndrome
And here is a list of possible symptoms of what is now known as SSRI Discontinuation Syndrome:
Neurologic symptoms include:
• Difficulty walking
Somatic (bodily) complaints include:
Less common difficulties:
• Shock-like sensations
• Parasthesia (skin crawling, burning or prickling)
• Visual disturbances
• Muscle pain
Non-specific mental symptoms:
• Shock-like sensations
• Impaired concentration
• Vivid dreams
• Depersonalization - sense of unreality and loss of self
• Suicidal thoughts
And this will make timely watching
Mon 29 Jan, 8:30 pm - 9:00 pm 30mins
Secrets of the Drugs Trials
Reporter Shelley Jofre investigates claims that one of Britain's biggest drug company misled doctors into prescribing the antidepressant Seroxat to teenagers even after one of its own clinical trials indicated that they were more likely to become suicidal after taking it. She reveals a secret trail of internal emails about the drug.